Virginia, 2020

Dense Fog in Virginia, February 7, 2020

February 7, 2020 · NWS LWX · 7 events in 7 counties and zones

Areas of dense fog formed along and to the northwest of a coastal front across portions of northern Virginia.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Areas of dense fog formed along and to the northwest of a coastal front across portions of northern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 7, 3:48 AM EST, 20 minutes earlier.

Area forecast discussion, Feb 7, 3:48 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
348 AM EST Fri Feb 7 2020

.SYNOPSIS...
Strong low pressure will depart across the Northeast and Canadian
Maritimes while rapidly intensifying through tonight. A weaker area
of low pressure approaching from the Ohio Valley will cross the area
Saturday night. A cold front will follow, possibly stalling near
the region through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A coastal front extends from north-central Maryland through
northern Virginia and into the central Shenandoah Valley
early this morning. A strong shortwave from the southern stream
along with a coupling upper-level jet has caused low pressure to
develop along the coastal front. This low will continue to
strengthen as it passes through our area this morning and the
low will further intensify as it moves off to the northeast this
afternoon.

For early this morning, locally dense fog is expected near and
northwest of the coastal front. However, an increasing
gradient should cause wind to increase and that mixing will cause
fog to dissipate between 6 and 8 am for most locations. A
potent temperature gradient will also exist overhead this
morning, with temps in the 50s for the Washington and Baltimore
metro areas into central Virginia and 30s/40s northwest of the
coastal front over eastern WV, western MD, and the northern
Shenandoah Valley/Potomac Highlands.

As the potent shortwave and coupling jet cause low pressure to
intensify this morning, this will lead to showers. This is a
very potent system and winds are very strong just off the
surface. Therefore, a line of showers along the cold front
associated with the strengthening low will have to potential to
produce gusty to perhaps even locally damaging wind gusts. The
best chance for this to occur will be across central Virginia,
southern Maryland and near Interstate 95. This is because the
warmer surface temps will have eroded the inversion. The most
likely timing will be between 7 am and 10 am this morning.

On the cold side of the low across the Allegheny and Potomac
Highlands into eastern WV, extreme northern VA and north-central
and western MD, widespread showers are expected this morning as
the low passes by just to the southeast. The deformation zone
will also move through these areas, so rain may be locally heavy
at times. At the same time, colder air will rapidly be working
its way in from the west. There is a higher amount of divergence
among the hires guidance, particularly for this occurring
within the next 6 hours or so. Therefore, the confidence in the
forecast is on the low side. However, it does appear that the
low-level temps will be just warm enough for most of the
moderate to locally heavy precip through 12z to fall as rain.
The one exception would be along/west of the Allegheny Front
where precip will change to snow. As precipitation is ending,
that change over to snow will progress across the rest of the
aforementioned area, with the higher confidence for snow being
over the ridge tops. A slushy inch or so of snow is possible
over the ridge tops, but the valleys should hold on to just
enough warm air for any accumulating snow to be light at best
and confined to grassy surfaces. Should the precipitation change
over to snow a bit earlier, than accumulating snow would impact
most of these areas during the morning commute. Again,
confidence is low for this to occur given the reasons mentioned
above.

For locations along and west of the Allegheny Front, accumulating
snow is expected and this will have more of an impact with snow
covered and slippery roads. A Winter Weather Advisory remains
in effect for western Grant and western Pendleton Counties, and
a Special Weather Statement has been issued for western Allegany
and western Mineral Counties where we are not categorically
confident for 3" of snow in 12 hours, but there will be an
impact from accumulating snow this morning. Upslope snow showers
will continue this afternoon into this evening for the same
areas, and the Winter Weather Advisory continues into this
evening.

Another concern for today will be strong gradient winds. A
strong pressure gradient due to the rapidly intensifying low
will cause winds to rapidly strengthen between 12 and 15z across
most areas. The Wind Advisory continues for the metro areas,
central Maryland, and northern Virginia as well as the Blue
Ridge Mountains. Wind gusts around 50 mph are expected across
these areas and a wind shift from the south to the west and
northwest is expected this morning. Strong cold advection will
cause gusty winds to continue through the afternoon, but the
gradient may subside during the mid to late afternoon hours
causing the gusts to come down just a bit.

Blustery and noticeably colder conditions are expected tonight.
There will be some upslope snow showers along and west of the
Allegheny Front. A few flurries could spill east of the
mountains. Min temps will be in the 20s for most areas with
lower 30s in downtown Washington and Baltimore.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Weak high pressure will briefly build to our south for
Saturday, and this will allow for dry and seasonable conditions
for most areas. Another upper-level disturbance will pass
through the area late Saturday into Saturday night. A period
of snow or snow and rain is possible, especially late Saturday
afternoon into Saturday night near the Allegheny and Potomac
Highlands. Farther east, the isentropic lift will be separated
from the weak dynamics, so confidence in any precip is low at
this time. Light snow accumulations are possible in the Potomac
and Allegheny Highlands and perhaps into the Shenandoah Valley
and eastern WV, extreme northern VA and western MD. However,
confidence in snow accumulation east of the Potomac Highlands is
low at this time.

Another weak area of high pressure should bring dry conditions
to most areas Sunday but this system will move offshore later
Sunday and Sunday night. A cold front from the northwest will
approach Sunday night and this may trigger some showers
overnight, especially across northern and western areas.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Long range guidance agrees in the large scale pattern through the
long term. However, there is above average uncertainty in smaller
scale features.

From a hemispheric point-of-view, a strong mid level ridge will nose
across the Bering Strait toward the North Pole, nudging a strong
Polar low near the Davis Strait/Greenland southward toward the
Hudson Bay. Meanwhile, subtropical ridging will continue to build
over the Southeast. This leaves the east-central CONUS in fast
westerly flow aloft between the competing forces of ridging to the
south and troughing to the north.

An attendant surface front will likely drape itself near the Mid-
Atlantic, but model run-to-run variability has been high on exactly
where and when the front ends up. There is cold air available not
far to the north, and some ensembles bring this cold air south by
the end of the week, but again it will be fighting subtropical
ridging to the south.

This pattern will likely be one with frustratingly low certainty and
high variability until about 48-72 hours prior to any individual
disturbance or potential storm system.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Low clouds and patchy dense fog will continue early this
morning, but cigs and vsbys should gradually improve between 12
and 15Z as winds increase behind a cold front. Showers are
expected through mid-morning, and some snow showers may mix in
around KMRB right before precipitation ends. There is the
potential for a line of showers to produce locally damaging
winds around KDCA and KBWI. However, strong west to northwest
winds are expected behind the cold front with gusts around 40
knots expected. Winds will gradually diminish later this
afternoon through tonight.

VFR conditions are expected most of the time Saturday through
Sunday night. A brief period of light rain or snow is possible
Saturday night, but confidence is low at this time.

Sub-VFR is possible early next week, though there is above average
uncertainty in timing and placement of a nearby front that could
lead to such conditions. This also casts uncertainty in wind
direction and speed.

&&

.MARINE...
Low pressure will intensify as it passes through our area this
morning and the cold front associated with the low is expected
to pass through the waters between 13 and 16z. Strong winds will
develop during this time and these winds will continue through
this afternoon. A Gale Warning is in effect for the waters. A
line of showers is also possible with the frontal passage, and
Special Marine Warnings may be needed for locally damaging wind
gusts.

Winds will gradually diminish tonight, but a Small Craft
Advisory is in effect for the waters. High pressure will remain
to the south of the waters Saturday. Winds may be close to SCA
criteria, but confidence is too low for a headline at this time.
A weak disturbance will pass through Saturday night and high
pressure will briefly return Sunday before moving off to the
south and east by Sunday night. Winds may approach SCA criteria
Sunday night.

Model variability precludes substantial certainty in wind forecast
specifics early next week, but in general southwesterly flow should
stay generally below Small Craft Advisory criteria. However, if a
cold front approaching from the Ohio Valley is a little stronger,
the gradient may result in a strong enough wind field for some gusts
in excess of 20 knots over at least portions of the waters,
particularly on Monday; but again, certainty is low.

&&

.TIDES/COASTAL FLOODING...
Water levels remain around or just over 1.5 feet above astronomical
predictions early this morning. This would bring several sites near
minor flood. With increasing westerly flow today, certainty probably
won't be high enough to issue advisories until a few hours before
high tide at any individual site given the marginality of the
threat, and uncertainty in precisely how and when water levels will
react in increasing westerly flow later this morning.

The sites with the highest potential to breach minor flood
thresholds are DC SW Waterfront (this morning and again late this
afternoon), Straits Point (midday) and Annapolis (this afternoon).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory from 9 AM this morning to 3 PM EST this
     afternoon for DCZ001.
MD...Wind Advisory from 9 AM this morning to 6 PM EST this evening
     for MDZ004>006-505-507-508.
     Wind Advisory from 9 AM this morning to 3 PM EST this
     afternoon for MDZ003-011-013-014-016>018-503-504-506.
VA...Wind Advisory from 9 AM this morning to 6 PM EST this evening
     for VAZ507-508.
     Wind Advisory from 9 AM this morning to 3 PM EST this
     afternoon for VAZ052>055-057-505-506.
WV...Wind Advisory from 9 AM this morning to 3 PM EST this
     afternoon for WVZ051>053.
     Winter Weather Advisory from 7 AM this morning to 10 PM EST
     this evening for WVZ501-505.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EST
     Saturday for ANZ530>543.
     Gale Warning until 6 PM EST this evening for ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...DHOF
AVIATION...BJL/DHOF
MARINE...BJL/DHOF
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Feb 7, 2:08 AM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
208 AM EST Fri Feb 7 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-080715-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
208 AM EST Fri Feb 7 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Gale Warning goes into affect for the tidal Potomac River and
the Maryland portion of the Chesapeake Bay and adjoining estuaries
at 4 AM.

.DAYS TWO THROUGH SEVEN...Friday through next Thursday

A Wind Advisory is in effect for the District of Columbia,
northern, central and southern Maryland and portions of northern
and eastern Virginia on Friday. Winds may gust to 50 mph.

The Gale Warning is in effect through 6 PM Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Spotters are
encouraged to report rainfall totals, and wind gusts or damage
per standard operating procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-080715-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
208 AM EST Fri Feb 7 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Isolated wind damage due to wind gusts in excess of 50 MPH is
possible over the higher terrain in central Virginia by daybreak.

.DAYS TWO THROUGH SEVEN...Friday through next Thursday

A Winter Weather Advisory is in effect for western Grant and
western Pendleton Counties in West Virginia on Friday for 2 to 5
inches of snow.

A Wind Advisory is in effect for portions of eastern West
Virginia, northern Virginia and northern and western Maryland
Friday. Winds may gust up to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Spotters are
encouraged to report rainfall totals, snow, and gust or wind
damage per standard operating procedures.

DHOF

In the hours before

Special weather statement, Feb 7, 2:44 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
244 AM EST Fri Feb 7 2020

MDZ501-WVZ503-071400-
Extreme Western Allegany-Western Mineral-
Including the cities of Frostburg and Elk Garden
244 AM EST Fri Feb 7 2020

...PERIOD OF SNOW THIS MORNING...

Rain will change to snow between 5 and 7 AM for western Allegany
and western Mineral Counties as temperatures fall below freezing.
The steadiest snow will continue through mid-morning.

A quick coating to 2 inches of snow accumulation is expected.
West to northwest wind gusts of 35 to 45 MPH are possible. The
combination of snow, falling temperatures and gusty winds will
result in snow covered and slippery roads, as well as reduced
visibility to below half a mile at times.

Remain alert for slippery conditions and reduced visibility when
driving this morning.

DHOF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 dense fog. Local standard time, as filed.

Dense Fog, Clarke

When
February 7, 4:08 AM EST to 6:49 AM EST
Where
Clarke forecast zone
Reported by
AWOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Dense Fog, Fairfax

When
February 7, 4:42 AM EST to 5:51 AM EST
Where
Fairfax forecast zone
Reported by
ASOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Dense Fog, Western Loudoun

When
February 7, 4:42 AM EST to 6:49 AM EST
Where
Western Loudoun forecast zone
Reported by
AWOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Dense Fog, Eastern Loudoun

When
February 7, 4:42 AM EST to 5:51 AM EST
Where
Eastern Loudoun forecast zone
Reported by
ASOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Dense Fog, Prince William

When
February 7, 5:56 AM EST to 8:00 AM EST
Where
Prince William forecast zone
Reported by
AWOS

Dense Fog, Northern Fauquier

When
February 7, 5:56 AM EST to 6:49 AM EST
Where
Northern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Dense Fog, Southern Fauquier

When
February 7, 5:56 AM EST to 8:00 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877612, 877609, 877610, 877611, 877608, 877613, 877614.